Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 19, NWS Billings, MT

October 15, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Oct 15, 2012, 3:29 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 16, 2012, 12:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2012, 3:29 AM MDT (09:29 UTC)
In effect from
Oct 16, 2012, 12:00 AM MDT
Expired
Oct 16, 2012, 2:36 PM MDT
In force
15 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS75 KBYZ 150929
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
329 AM MDT MON OCT 15 2012

...STRONG WINDS EXPECTED IN THE LIVINGSTON AREA AND THE
STILLWATER VALLEY LATE TONIGHT AND TUESDAY...

...WINDY CONDITIONS THROUGH WEDNESDAY FOR THE REGION...

.FAST WESTERLY FLOW ALOFT WILL BRING ANOTHER ROUND OF STRONG WINDS
TO THE LIVINGSTON AND STILLWATER RIVER VALLEY AREAS LATER TONIGHT
THROUGH TUESDAY. WHILE THESE ARE THE MOST FAVORED LOCATIONS FOR
STRONG WINDS THE NEXT FEW DAYS...THE WEATHER PATTERN WILL BRING
INCREASING WINDS ACROSS THE REGION LATER ON TUESDAY THROUGH
WEDNESDAY. 

MTZ065-066-160930-
/O.NEW.KBYZ.WI.Y.0019.121016T0600Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
329 AM MDT MON OCT 15 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT
TUESDAY. 

* TIMING...STRONG WINDS WILL INCREASE LATE TONIGHT AND CONTINUE
  INTO MIDDAY TUESDAY BEFORE DECREASING BY LATE AFTERNOON. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT DRIVING
  CONDITIONS. DANGEROUS CROSS WINDS ARE POSSIBLE ALONG INTERSTATE
  90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WINDS ARE EXPECTED WITH GUSTS OF 60 TO 65
  MPH FROM LATE MONDAY NIGHT INTO TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
7 follow-up statements
128 
WWUS75 KBYZ 151543
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MDT MON OCT 15 2012

MTZ065-066-161545-
/O.CON.KBYZ.WI.Y.0019.121016T0600Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
943 AM MDT MON OCT 15 2012

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
MDT TUESDAY...

* TIMING...STRONG WINDS WILL INCREASE LATE TONIGHT AND CONTINUE 
  INTO MIDDAY TUESDAY BEFORE DECREASING BY LATE AFTERNOON. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT 
  DRIVING CONDITIONS. DANGEROUS CROSS WINDS ARE POSSIBLE ALONG 
  INTERSTATE 90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WINDS ARE EXPECTED WITH GUSTS OF 60 TO 65 
  MPH FROM LATE MONDAY NIGHT INTO TUESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
418 
WWUS75 KBYZ 152121
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT MON OCT 15 2012

MTZ065-066-162100-
/O.CON.KBYZ.WI.Y.0019.121016T0600Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
321 PM MDT MON OCT 15 2012

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
MDT TUESDAY...

* TIMING...STRONG WINDS WILL INCREASE LATE TONIGHT AND CONTINUE 
  INTO MIDDAY TUESDAY BEFORE DECREASING BY LATE AFTERNOON. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT 
  DRIVING CONDITIONS. DANGEROUS CROSS WINDS ARE POSSIBLE ALONG 
  INTERSTATE 90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WINDS ARE EXPECTED WITH GUSTS OF 60 TO 65
  MPH FROM LATE TONIGHT INTO TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
664 
WWUS75 KBYZ 160316
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MDT MON OCT 15 2012

MTZ028-041-063-161215-
/O.NEW.KBYZ.HW.W.0014.121016T1800Z-121017T0200Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
916 PM MDT MON OCT 15 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT TUESDAY. 

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL INCREASE TUESDAY
  AFTERNOON AND CONTINUE INTO EARLY TUESDAY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DANGEROUS CROSS
  WINDS ON HIGHWAY 191. UNSECURED OBJECTS COULD BE BLOWN AROUND
  AND CAUSE PROPERTY DAMAGE.

* WINDS...WEST TO NORTHWEST 30 TO 45 MPH WITH GUSTS TO 65 MPH BY
  EARLY AFTERNOON. WINDS WILL DECREASE TUESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-161215-
/O.CON.KBYZ.WI.Y.0019.121016T0600Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
916 PM MDT MON OCT 15 2012

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
MDT TUESDAY...

* TIMING...STRONG WINDS WILL INCREASE LATE TONIGHT AND CONTINUE 
  INTO MIDDAY TUESDAY BEFORE DECREASING BY LATE AFTERNOON. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT DRIVING
  CONDITIONS. DANGEROUS CROSS WINDS ARE EXPECTED ALONG INTERSTATE
  90 NEAR LIVINGSTON.

* WINDS...30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH LATE TONIGHT
  INTO TUESDAY AFTERNOON. FOR THE BEARTOOTH FOOTHILLS...THE
  STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE
  SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST
  ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
991 
WWUS75 KBYZ 160940
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT TUE OCT 16 2012


MTZ028-041-063-170200-
/O.CON.KBYZ.HW.W.0014.121016T1800Z-121017T0200Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
340 AM MDT TUE OCT 16 2012

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
MDT THIS EVENING...

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL INCREASE THIS
  AFTERNOON AND CONTINUE INTO EARLY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DANGEROUS CROSS 
  WINDS ON HIGHWAY 191. UNSECURED OBJECTS COULD BE BLOWN AROUND 
  AND CAUSE PROPERTY DAMAGE. 

* WINDS...WEST TO NORTHWEST 30 TO 45 MPH WITH GUSTS TO 65 MPH BY 
  EARLY AFTERNOON. WINDS WILL DECREASE TUESDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-162100-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
340 AM MDT TUE OCT 16 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* TIMING...STRONG WINDS WILL INCREASE THIS MORNING AND CONTINUE
  INTO MIDDAY BEFORE DECREASING BY LATE AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT 
  DRIVING CONDITIONS. DANGEROUS CROSS WINDS ARE EXPECTED ALONG 
  INTERSTATE 90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH UNTIL THIS
  AFTERNOON. FOR THE BEARTOOTH FOOTHILLS...THE STRONGEST WINDS
  ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH
  SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH
  OF FIDDLER CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
712 
WWUS75 KBYZ 160940 CCA
NPWBYZ

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT TUE OCT 16 2012


MTZ028-041-063-170200-
/O.COR.KBYZ.HW.W.0014.121016T1800Z-121017T0200Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
340 AM MDT TUE OCT 16 2012

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
MDT THIS EVENING...

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL INCREASE THIS
  AFTERNOON AND CONTINUE INTO EARLY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DANGEROUS CROSS 
  WINDS ON HIGHWAY 191. UNSECURED OBJECTS COULD BE BLOWN AROUND 
  AND CAUSE PROPERTY DAMAGE. 

* WINDS...WEST TO NORTHWEST 30 TO 45 MPH WITH GUSTS TO 65 MPH BY
  EARLY AFTERNOON. WINDS WILL DECREASE LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-162100-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
340 AM MDT TUE OCT 16 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* TIMING...STRONG WINDS WILL INCREASE THIS MORNING AND CONTINUE
  INTO MIDDAY BEFORE DECREASING BY LATE AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT 
  DRIVING CONDITIONS. DANGEROUS CROSS WINDS ARE EXPECTED ALONG 
  INTERSTATE 90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH UNTIL THIS
  AFTERNOON. FOR THE BEARTOOTH FOOTHILLS...THE STRONGEST WINDS
  ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH
  SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH
  OF FIDDLER CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
037 
WWUS75 KBYZ 161529
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
929 AM MDT TUE OCT 16 2012

MTZ028-041-063-170200-
/O.CON.KBYZ.HW.W.0014.121016T1800Z-121017T0200Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
929 AM MDT TUE OCT 16 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL INCREASE THIS 
  AFTERNOON AND CONTINUE INTO EARLY EVENING. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DANGEROUS CROSS 
  WINDS ON HIGHWAY 191. UNSECURED OBJECTS COULD BE BLOWN AROUND 
  AND CAUSE PROPERTY DAMAGE. 

* WINDS...WEST TO NORTHWEST 30 TO 45 MPH WITH GUSTS TO 65 MPH BY 
  EARLY AFTERNOON. WINDS WILL DECREASE LATER THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-162100-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
929 AM MDT TUE OCT 16 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* TIMING...STRONG WINDS WILL CONTINUE THROUGH MID AFTERNOON. WINDS
  WILL DIMINISH LATE THIS AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DIFFICULT 
  DRIVING CONDITIONS. DANGEROUS CROSS WINDS ARE EXPECTED ALONG 
  INTERSTATE 90 NEAR LIVINGSTON. 

* WINDS...30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH. FOR THE
  BEARTOOTH FOOTHILLS...THE STRONGEST WINDS ARE EXPECTED FROM NYE
  TO THE STILLWATER MINE SOUTH OF NYE... WITH SLIGHTLY LIGHTER
  WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK
  ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
146 
WWUS75 KBYZ 162036
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT TUE OCT 16 2012

MTZ065-066-162145-
/O.CAN.KBYZ.WI.Y.0019.000000T0000Z-121016T2100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
236 PM MDT TUE OCT 16 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DIMINISHED ALONG THE FOOTHILLS. THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

MTZ028-041-063-170200-
/O.CON.KBYZ.HW.W.0014.000000T0000Z-121017T0200Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
236 PM MDT TUE OCT 16 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL INCREASE THIS 
  AFTERNOON AND CONTINUE INTO EARLY EVENING. 

* IMPACTS...HIGH PROFILE VEHICLES WILL ENCOUNTER DANGEROUS CROSS 
  WINDS ON HIGHWAY 191. UNSECURED OBJECTS COULD BE BLOWN AROUND 
  AND CAUSE PROPERTY DAMAGE. 

* WINDS...WEST TO NORTHWEST 30 TO 45 MPH WITH GUSTS TO 65 MPH.
  WINDS WILL DECREASE LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 15, 3:15 AM MDT, 14 minutes earlier.

Area forecast discussion, Oct 15, 3:15 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 AM MDT MON OCT 15 2012

.SHORT TERM...VALID FOR TDY AND TUE...

BUSY PERIOD OF WEATHER UPCOMING AS A SERIES OF POWERFUL WAVES IN
FAST FLOW ACROSS THE PACIFIC BRING UNSETTLED AND WINDY CONDITIONS
TO THE REGION. FLATTENING RIDGE AXIS OVER CENTRAL MONTANA AND
WESTERN WYOMING THIS MORNING WITH FIRST WAVE ALREADY MOVING
THROUGH THE RIDGE AXIS. THIS HELP SET UP A STRONG PRESSURE
GRADIENT TO SUPPORT GAP FLOW WINDS AT LIVINGSTON THIS EVENING BUT
PROGRESS OF THE WAVE IS ALREADY SHIFTING THE SURFACE TROUGH FROM
ALBERTA INTO SASKATCHEWAN AND THIS IS ALLOWING WINDS TO SLACKEN
AT LIVINGSTON. RADAR SHOWS MOSTLY MID LEVEL CLOUDS MOVING ACROSS
THE AREA WHICH IS HELPING KEEP TEMPERATURES MILD THIS WARM START
WILL HELP TODAYS MAXIMUMS REACH THE 70S. ANOTHER WAVE EXPECTED TO
ARRIVE AROUND MID DAY WHICH WILL INCREASE THE CHANCE OF SHOWERS
ACROSS WESTERN AREAS BUT EXPECT MOST AREAS EAST OF THE MOUNTAINS
TO SEE DOWNSLOPE WHICH WILL KEEP MOST PRECIPITATION FROM REACHING
THE GROUND. WITH GOOD MIXING AND STRONG FLOW ALOFT EXPECT ANOTHER
SURGE OF WINDS DURING THE AFTERNOON HOURS.

DRY AIR MOVES IN BEHIND THE WAVE THIS EVENING WITH A MUCH
STRONGER WAVE MOVING THROUGH THE PACIFIC NORTHWEST. THIS WILL
SUPPORT ANOTHER ROUND OF PRESSURE FALLS ALONG THE CONTINENTAL
DIVIDE BUT THE DRY AIR WILL SUPPORT CLEAR SKIES OVER WYOMING AND
SOUTHEAST IDAHO INITIALLY WHICH WILL SUPPORT HIGHER SURFACE
PRESSURES. DESPITE SOME VERTICAL MOTION WITH THE WAVE...BETTER
MID LEVEL MOMENTUM SHOULD COMBINE WITH THE PRESSURE GRADIENTS TO
SUPPORT BETTER GAP FLOW WINDS AT LIVINGSTON AND THE UPPER
STILLWATER VALLEY AND 700MB WINDS OVER YELLOWSTONE PARK STAY A BIT
MORE SOUTHWESTERLY. THIS SHOULD SUPPORT ANOTHER ROUND OF GAP FLOW
WINDS AND EXPECT THEM TO BE STRONGER AND PERSIST
LONGER...ESPECIALLY AS THE STRONGER WAVE INDUCES CONTINUED
PRESSURE FALLS INTO TUESDAY. HAVE ISSUED A WIND ADVISORY FOR GAP
FLOW WIND AREAS AT FOR LIVINGSTON AND BEARTOOTH FOOTHILLS ZONES
STARTING AT MIDNIGHT. SHOWER ACTIVITY SHOULD STILL BE MAINLY
OROGRAPHIC BUT WAVE IS DEEP ENOUGH AND HAS ENOUGH MOISTURE
INDICATED BY A 700MB THETA E PLUME TO PULL SOME SHOWER ACTIVITY
INTO THE CENTRAL ZONES BY DAYBREAK TUESDAY.

LATER ON TUESDAY THE PROGRESS OVER THE WAVE INDUCES ENOUGH LIFT
OVER SOUTHEAST IDAHO AND WYOMING TO DIMINISH GAP FLOW PRESSURE
GRADIENTS AND A STRONG COLD FRONT IS EXPECTED TO REACH LVM AROUND
18Z AND BILLINGS BY 21Z. THIS SHOULD CUT OFF THE PERIOD OF BEST
GAP FLOW WINDS FOR LIVINGSTON AND NYE AND HAVE WIND ADVISORY
TERMINATING AT THIS TIME. SHOWER ACTIVITY WITH THE COLD FRONT AND
THETA E PLUME SHOULD INCREASE BUT MODELS ARE SHOWING MIDLEVEL
DRYING BY MID AFTERNOON SO SHOWER THREAT WILL TAPER OFF FROM WEST
TO EAST TUESDAY AFTERNOON AND EVENING. TEMPERATURES WILL BE MILD
ON TUESDAY AHEAD OF THE FRONT...AND THEN COOL BY LATE AFTERNOON.

WIND SITUATION IS THE MAIN WEATHER THREAT THROUGH THIS PERIOD AND
IT IS COMPLEX. GAP FLOW WIND THREAT THROUGH 21Z TUESDAY HAS
ALREADY BEEN ADDRESSED. MODELS SHOW MOUNTAIN WAVE PATTERN EVOLVING
BY 12Z TUESDAY IN THE PRESSURE GRADIENTS BUT 700MB WINDS ARE NOT
AS IMPRESSIVE AS ONE WOULD EXPECT FOR A MOUNTAIN WAVE EVENT. COLD
FRONT LOOKS TO HAVE SOME SUBSIDENCE BEHIND IT...SO THERE IS A
THREAT FOR MIXING DOWN SOME STRONG MOMENTUM IN THE LATER AFTERNOON
HOURS ACROSS THE PLAINS...BUT TIMING OF ENDING OF VERTICAL MOTION
AND ONSET OF STRONGER WINDS IS UNCONFIDENT AT THIS POINT.
THEREFORE FORESEE TWO POSSIBLE ADDITIONAL AREAS OF WIND
PROBLEMS...AREAS AROUND HARLOWTON AND BIG TIMBER FOR A MOUNTAIN
WAVE WIND EVENT TUESDAY...AND THEN WINDS ASSOCIATED WITH THE FRONT
ACROSS MOST OF THE REGION TUESDAY AFTERNOON AND
EVENING...ESPECIALLY IF SHOWER ACTIVITY IS STRONG ENOUGH TO MIX
DOWN MOMENTUM. AT THIS POINT...WILL NOT ISSUE OTHER WIND
HIGHLIGHTS AND GIVE DAY SHIFT A CHANCE TO SEE BETTER DETAIL SO
TIMING AND AREAL COVERAGE CAN BE DETERMINED. BORSUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE EXTENDED FORECAST...FOR THE PERIOD BEGINNING
WEDNESDAY...LOOKS IN PRETTY GOOD SHAPE OVERALL. MODELS ARE AN
GOOD AGREEMENT AND HAVE COME INTO BETTER AGREEMENT FOR THE END OF
THE PERIOD. THE EXTENDED PERIOD WILL START OUT COOL...BEGINNING A
DRYING TREND THROUGH THE WORKWEEK...AND APPEARS WILL AS THOUGH
WINTER TYPE WEATHER WILL MAKE A RETURN THIS WEEKEND...WITH HIGHS
IN THE 30S BY MONDAY.

BEGINNING AT THE TAIL END OF THE CURRENTLY APPROACHING WEATHER
SYSTEM...WINDS ARE THE GREATEST CONCERN...AND WILL CONTINUE
THROUGH WEDNESDAY. WINDS WILL SLOWLY TAPER OFF FROM WEST TO
EAST BEGINNING WEDNESDAY AFTERNOON/EVENING...AS THE UPPER LEVEL
LOW PUSHES EASTWARD...AND NORTHWEST FLOW ALOFT STARTS TO DOMINATED
THE PATTERN. THURSDAY APPEARS TO BE ANOTHER TRANSITION DAY...AS
NORTHWEST FLOW REMAINS IN PLACE...BUT A SHORT PERIOD OF RIDGING
WILL BEGIN PUSHING INTO THE REGION LATE THURSDAY. THIS WILL NOT
HELP MUCH WITH TEMPS ON THURSDAY...BUT WILL BRING MUCH WARMER
TEMPS...NEAR NORMAL...FOR FRIDAY AS THE NEXT SYSTEM APPROACHES. AT
THIS POINT MODELS ARE STILL HAVING SOME TROUBLE WITH TIMING....BUT
HAVE COME INTO MUCH BETTER AGREEMENT. THIS WEEKEND SYSTEM WILL BE
OUT NEXT POTENTIAL WEATHER PRODUCER...HAVING BEEN DRY THROUGH THE
BEGINNING OF THE PERIOD. CURRENTLY MODELS POINT TOWARD A BROAD
TROF...THAT WILL BRING AN EXTENDED PERIOD OF PRECIP...AND COOLING
TEMPERATURES. MADE SEVERAL CHANGES AS MODEL AGREEMENT HAS IMPROVED
SO SIGNIFICANTLY. START COOLING TREND BEGINNING SATURDAY...AND
CONTINUED THROUGH THE END OF THE PERIOD. RAISED POPS SIGNIFICANTLY
AS THIS SYSTEM STICKS AROUND...WITH WHAT APPEARS TO BE A STEADY
FEED OF MOISTURE INTO THE REGION. SPREAD SLIGHT CHANCE POPS ACROSS
THE WEST ON SATURDAY...AND CHANCE POPS ACROSS THE ENTIRE REGION
FOR SUNDAY THROUGH THE END OF THE PERIOD. AAG
&&

.AVIATION...

GUSTY SOUTHWEST WINDS...GUSTING TO 35 TO 45 KNOTS WILL CONTINUE
TODAY. GUSTY WINDS ARE EXPECTED TO REDEVELOP OVER THE PLAINS BY
MIDDAY MONDAY...WITH GUSTS OF 25 TO 35 KNOTS. SCATTERED SHOWERS
ARE DEVELOPING OVER THE WESTERN AREAS...WITH SOME OCCASIONAL
OBSCURATION OVER THE MOUNTAINS. OTHERWISE...VFR CONDITIONS ARE
EXPECTED TO PREVAIL FOR ALL TERMINALS TODAY. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 072 051/068 041/052 030/052 038/069 042/062 037/047
    2/W 25/W    31/N    11/B    11/B    12/W    32/W
LVM 068 045/063 032/047 023/047 032/065 037/057 033/043
    2/W 26/W    22/W    21/B    11/B    22/W    32/W
HDN 074 046/070 039/053 030/052 035/070 040/064 037/051
    1/N 15/W    52/W    11/B    11/B    12/W    32/W
MLS 074 047/070 038/054 033/051 034/067 041/061 036/046
    1/B 15/W    42/W    21/N    11/B    12/W    23/W
4BQ 073 048/068 040/053 032/050 031/067 040/062 037/052
    0/B 05/W    52/W    21/N    11/B    11/B    22/W
BHK 071 046/067 038/051 033/049 031/065 039/059 035/048
    0/B 14/W    42/W    21/N    11/B    11/B    23/W
SHR 072 045/068 036/051 027/050 032/068 036/063 034/050
    0/B 04/W    32/W    11/B    01/B    11/B    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT
      TUESDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Oct 14, 8:22 PM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT SUN OCT 14 2012

MTZ028>042-056>058-063>068-WYZ098-099-160230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
822 PM MDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS ARE EXPECTED NEAR LIVINGSTON AND BIG TIMBER
MONDAY NIGHT AND TUESDAY AND OVER SOUTHEASTERN MONTANA AND MUCH
OF THE REGION WEDNESDAY. WINDS COULD CAUSE DIFFICULT TRAVEL FOR
HIGH PROFILE VEHICLES. THE WINDS COULD ALSO CAUSE BLOWING
DUST...AND IF ANY GRASS FIRES START OR GET OUT OF CONTROL...THEY
WILL SPREAD RAPIDLY.

IN THE MOUNTAINS...OUTDOOR ACTIVITIES WILL BE AFFECTED BY SOME
SNOW AND STRONG WINDS...MAINLY ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.